MAUDE Adverse Event Report: SYNTHES GMBH CUTTER FOR TI ELASTIC NAILS; INSTRUMENT, CUTTING, ORTHOPEDIC

SYNTHES GMBH CUTTER FOR TI ELASTIC NAILS; INSTRUMENT, CUTTING, ORTHOPEDIC
Catalog Number 359.217
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date, that the cutter broke during use.There was no surgical delay.The procedure was completed with another cutter.There was no harm to the patient.This report involves one (1) cutter for ti elastic nails.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: our investigation has shown that the cutter casing is complete broken off.The cutting bolt (inside part) is worn out and the holding pin on the blue handle got popped out.The used condition of the cutting bolt (inside part) indicates that this device was used many times over the years (17 year old).In this relation it can be mentioned that this cutting bolt (359.217.001) is available as spare part.For further information please contact synthes customer service.Further investigation has shown that between shaft handle and the cutter casing was a foreign welding line as well as grinding marks.The complaint condition is confirmed as the cutter casing is complete broken off.The cutting bolt (inside part) is worn out and the holding pin on the blue handle got popped out.This cutter is etched with lot# 1168691 indicating that this part is more than 17 years old.Furthermore the instrument was reworked of a third party company which had the shaft / cutter casing welded as well as grinded.Based on these findings we conclude that the cause of failure is not due to any manufacturing non-conformances.The parts conformed to dimensional specifications at the time of manufacturing and passed inspection requirements with no non-conformities reported.There were no issues during the manufacture of this product that would have contributed to this complaint condition.Please note; blunt / wear / damage cutting parts require more mechanical power during the application, therefore we recommend that blunt or damaged instruments need to be exchanged before surgery.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device history lot part: 359.217, lot: 1168691, manufacturing site: hägendorf, release to warehouse date: 27.March 2003.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CUTTER FOR TI ELASTIC NAILS
Common Device Name
INSTRUMENT, CUTTING, ORTHOPEDIC
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key10606007
Report Number8030965-2020-07541
Device Sequence Number13751189
Product Code HTZ
UDI-Device Identifier07611819096646
UDI-Public(01)07611819096646
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number359.217
Device Lot Number1168691
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2020
Initial Date Received by Manufacturer 09/07/2020
Supplement Date Received by Manufacturer10/27/2020
Initial Report FDA Received Date09/30/2020
Supplement Report FDA Received Date11/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1